Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 53, NWS Pittsburgh, PA

June 14, 2003Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 14, 2003, 11:25 AM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2003, 11:25 AM EDT (15:25 UTC)
Expired
Jun 14, 2003, 2:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 141529
FFWPBZ
WVC077-141830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 230 PM EDT

* AT 1125 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY 
HEAVY RAIN OVER THE NORTHERN HALF OF PRESTON COUNTY. MORE RAIN IS 
MOVING IN FROM THE WEST. HEAVY RAIN IS OVER GLADE RUN, HAZEL RUN, 
BIG SANDY CREEK AND ALONG INTERSTATE 68. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...ROWLESBURG...TERRA ALTA 
...BRANDONVILLE...BRUCETON MILLS

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 9:21 AM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 9:21 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 AM EDT SAT JUN 14 2003

MORNING UPDATE INCLUDES THE ISSUANCE OF FLOOD WATCH FOR PENNSYLVANIA
AND WEST VIRGINIA COUNTIES. RAIN PEPPERED OUR WV COUNTIES YESTERDAY
AFTERNOON AND THEN OVERNIGHT IN PA COUNTIES.  RECENT RAINS PLUS
SATURATED SOIL CANNOT TAKE MUCH MORE...HOWEVER, THERE HAVE BEEN
RELATIVELY LIGHTER RAINFALL AMOUNTS AND HIGHER FLASH FLOOD GUIDANCE
IN OHIO SO HAVE HELD OFF ON THE WATCH FOR THAT AREA.

AREA OF RAIN AND THUNDERSTORMS ASSOCIATED WITH THE NEXT WAVE MOVING
ALONG THE TURTLE-LIKE FRONT SHOULD MAKE ITS WAY INTO THE AREA BY
EARLY AFTERNOON.  SCATTERED STORMS ARE BREAKING OUT AHEAD OF THIS
AREA AND WITH HEAVY RAIN LAST NIGHT IN LAWRENCE, BUTLER, ARMSTRONG,
AND CLARION COUNTIES, THIS IS AN AN AREA TO WATCH THROUGHOUT THE
DAY.

HOPING TO GET ALL OF THIS DREARY WEATHER OUT BY FATHERS DAY AND A
DRYING TREND FOR NEXT WEEK. THE TOMATO PLANTS NEED SUN AS WELL AS
WATER.

PIT   77  60  79  57 /  50  30  10  10
HLG   78  60  79  57 /  50  30  10  10
MGW   81  62  80  60 /  70  60  30  10
ZZV   80  62  80  60 /  60  40  10   0
PHD   76  60  79  58 /  50  20  10  10
FKL   75  57  74  53 /  30  10  10  10
DUJ   74  57  74  53 /  30  10  10  10
LBE   78  60  79  57 /  50  30  10  10
BTP   76  59  75  55 /  40  20  10  10
IDI   78  59  75  55 /  40  20  10  10
ODM   76  58  76  55 /  70  60  30  10

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Jun 14, 5:00 AM EDT, 6 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE WILL DEVELOP ACROSS THE AREA TODAY.
THESE STORMS COULD PRODUCE VERY HEAVY RAINFALL...ESPECIALLY DURING
THE AFTERNOON HOURS. HOWEVER...AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 14, 8:36 AM EDT, 2 hours 49 minutes before
WVZ041-141430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 AM EDT SAT JUN 14 2003

...HEAVY RAINFALL MOVING INTO TUCKER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN AREA OF HEAVY RAIN
MOVING THROUGH TUCKER COUNTY WEST VIRGINIA. RAINFALL RATES OF UP TO
ONE INCH PER HOUR ARE POSSIBLE.  IF YOU ARE TRAVELING WATCH FOR
PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.  HEAVY
RAINFALL CAN QUICKLY REDUCE VISIBILITIES. THE HEAVIEST SHOULD BE
OVER BY 9:30 AM, HOWEVER, ADDITIONAL RAINFALL IS LIKELY THROUGHOUT
THE DAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:45 AM EDTFlash Flood WarningPBZTucker3 hr
Jun 14, 11:45 AM EDTFlash Flood WarningPBZMarion3 hr
Jun 14, 3:35 PM EDTFlash Flood WarningPBZMarion3 hr
Jun 14, 3:43 PM EDTFlash Flood WarningPBZPreston3 hr
Jun 14, 4:12 PM EDTFlash Flood WarningPBZTucker3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.